Alert archive / Alaska / Blizzard Warnings in 2010

Blizzard Warning 19, NWS Anchorage, AK

April 9, 2010

NWS Anchorage, AK issued this blizzard warning at Apr 9, 2010, 11:18 AM AKDT. It took effect at Apr 9, 2010, 8:00 PM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2010, 11:18 AM AKDT (19:18 UTC)
In effect from
Apr 9, 2010, 8:00 PM AKDT
Expired
Apr 10, 2010, 9:00 AM AKDT
In force
13 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWAK42 PAFC 091918
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1118 AM AKDT FRI APR 9 2010

AKZ161-092030-
/X.CAN.PAFC.BZ.A.0019.100410T0700Z-100410T1800Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1118 AM AKDT FRI APR 9 2010

...BLIZZARD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WATCH. 



$$

AKZ155-100830-
/X.UPG.PAFC.BZ.A.0019.100410T0300Z-100410T1500Z/
/X.NEW.PAFC.BZ.W.0019.100410T0400Z-100410T1700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1118 AM AKDT FRI APR 9 2010

...BLIZZARD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 9 AM AKDT
SATURDAY ALONG THE COAST...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 9 AM AKDT
SATURDAY ALONG THE COAST. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG AREA OF LOW PRESSURE HAS MOVED INTO THE WESTERN BERING.
THE ASSOCIATED FRONT IS MOVING EASTWARD THROUGH THE BERING SEA AND
WILL APPROACH SOUTHWEST ALASKA TONIGHT. SNOW WILL DEVELOP ACROSS
THE KUSKOKWIM DELTA...COUPLED WITH INCREASING SOUTHEAST WINDS OF
35 TO 50 MPH...WILL BRING BLIZZARD CONDITIONS TO THE COAST.
FALLING AND BLOWING SNOW WILL REDUCE VISIBILITY TO ONE QUARTER
MILE OR LESS ALONG THE COAST WHERE WINDS WILL BE STRONGEST. THE
FRONT WILL MOVE ASHORE EARLY ON SATURDAY...WITH SOME WARMER AIR
POSSIBLY MIXING SNOW WITH RAIN. WINDS WILL ALSO DIMINISH...HELPING
TO END THE BLIZZARD THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
4 follow-up statements
648 
WWAK42 PAFC 100220
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
620 PM AKDT FRI APR 9 2010

AKZ155-101700-
/X.CON.PAFC.BZ.W.0019.100410T0400Z-100410T1700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
620 PM AKDT FRI APR 9 2010

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT SATURDAY ALONG
THE COAST...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT SATURDAY. 

A WEATHER FRONT CONTINUES TO ADVANCE THROUGH THE BERING SEA
TOWARDS SOUTHWEST ALASKA. SNOW WILL SPREAD FROM WEST TO EAST ACROSS
THE KUSKOKWIM DELTA TONIGHT. SOUTHEAST WINDS OF 30 TO 45 MPH WILL ALSO
SUPPORT AREAS OF BLOWING SNOW. THE FALLING AND BLOWING SNOW WILL
REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS ALONG THE
COAST...WHERE WINDS WILL BE STRONGEST. THE FRONT WILL MOVE ASHORE
EARLY ON SATURDAY...WITH SOME WARMER AIR POSSIBLY MIXING SNOW WITH
RAIN. WINDS WILL ALSO DIMINISH...HELPING TO END THE BLIZZARD
THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
907 
WWAK42 PAFC 101302
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
502 AM AKDT SAT APR 10 2010

AKZ155-101700-
/X.CON.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
502 AM AKDT SAT APR 10 2010

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT THIS
MORNING ALONG THE COAST...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM AKDT THIS
MORNING ALONG THE COAST. 

A WEATHER FRONT CONTINUES TO MOVE ONSHORE THIS MORNING IN THE
KUSKOKWIM DELTA. SOUTHEAST WINDS OF 30 TO 45 MPH ARE COMBINING
WITH HEAVY SNOW FALL TO REDUCE VISIBILITY TO ONE QUARTER MILE
OR LESS ALONG THE COAST. THE FRONT IS EXPECTED TO MOVE FURTHER
INLAND BY AFTERNOON...CAUSING WINDS TO DIMINISH AND END THE BLIZZARD
THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ161-110215-
/X.NEW.PAFC.WW.Y.0011.100410T1302Z-100411T0300Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
502 AM AKDT SAT APR 10 2010

...WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 7 PM AKDT THIS
EVENING WEST OF KING SALMON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 7 PM AKDT
THIS EVENING WEST OF KING SALMON.

A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A
BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION.
TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW
FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW
SHOULD TAPER OFF BY EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
530 
WWAK42 PAFC 101728
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
928 AM AKDT SAT APR 10 2010

AKZ155-101830-
/X.EXP.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
928 AM AKDT SAT APR 10 2010

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

GUSTY WINDS TO 45 MPH WITH SNOW WILL COMBINE AT TIMES TO REDUCE
VISIBILITIES TO LESS THAN 1 MILE. BEGINNINGW LATER THIS AFTERNOON
WIND AND SNOW WILL DIMINISH, FROM THE WEST, AS THE FRONT MOVES
SLOWLY EAST.

$$

AKZ161-110300-
/X.CON.PAFC.WW.Y.0011.000000T0000Z-100411T0300Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
928 AM AKDT SAT APR 10 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS
EVENING. 

A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A
BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION.
TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW
FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW
SHOULD TAPER OFF BY EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
281 
WWAK42 PAFC 101730 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
928 AM AKDT SAT APR 10 2010

AKZ155-101830-
/X.EXP.PAFC.BZ.W.0019.000000T0000Z-100410T1700Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
928 AM AKDT SAT APR 10 2010

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

GUSTY WINDS TO 45 MPH WITH SNOW WILL COMBINE AT TIMES TO REDUCE
VISIBILITIES TO LESS THAN 1 MILE. BEGINNING LATER THIS AFTERNOON
WIND AND SNOW WILL DIMINISH, FROM THE WEST, AS THE FRONT MOVES
SLOWLY EAST.

$$

AKZ161-110300-
/X.CON.PAFC.WW.Y.0011.000000T0000Z-100411T0300Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
928 AM AKDT SAT APR 10 2010

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKDT THIS
EVENING. 

A STRONG FRONT MOVING IN FROM THE BERING SEA TODAY WILL BRING A
BROAD BAND OF PRECIPITATION TO THE BRISTOL BAY REGION.
TEMPERATURES WEST OF KING SALMON ARE EXPECTED TO REMAIN BELOW
FREEZING...ALLOWING 4 TO 8 INCHES OF SNOW TO ACCUMULATE. THE SNOW
SHOULD TAPER OFF BY EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 9, 6:10 AM AKDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 6:10 AM AKDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
610 AM AKDT FRI APR 9 2010

.ANALYSIS AND UPPER LEVELS...A LARGE LONGWAVE TROUGH CURRENTLY COVERS
MUCH OF ALASKA AND WESTERN CANADA. HOWEVER...THIS TROUGH IS RAPIDLY
DECREASING IN SIZE AS A RIDGE MOVES IN FROM THE WEST. A PARTICULARLY
SHARP AND WARM UPPER LEVEL RIDGE CURRENTLY SPANS ACROSS THE ALEUTIANS
AND WESTERN ALASKA AND CURVES SHARPLY WESTWARD INTO THE NORTHWEST
BERING. A 130 KT JET IS CURRENTLY ALONG THE EASTERN SIDE OF THE RIDGE
OVER WESTERN ALASKA AND THE WESTERN GULF WHILE A POTENT 170 KT JET IS
ALONG THE WEST SIDE OF THIS RIDGE NEAR THE WESTERN ALEUTIANS OVER THE
NORTH PACIFIC. A POTENT UPPER LEVEL LOW OVER SHEMYA CONTINUES TO
DEEPEN ALONG THE UPPER LEVEL JET AND STEEP RIDGE.

AT THE SURFACE...A WEAK LOW PRESSURE IN THE GULF CONTINUES TO FIZZLE
OUT NORTH OF THE QUEEN CHARLOTTE ISLANDS. SURFACE HIGH PRESSURE
DOMINATES MUCH OF THE MAINLAND AHEAD OF THE UPPER LEVEL RIDGE AND
CLEAR SKIES HAVE BEEN REPORTED ACROSS MUCH OF THE STATE OVERNIGHT.
HOWEVER...THE WEATHER IS QUITE DIFFERENT OVER THE BERING WHERE A
POTENT 961 MB LOW IS STRENGTHENING FURTHER OVER SHEMYA AND HAS AN
ASSOCIATED FRONT THAT STRETCHES FROM THE CENTRAL BERING TO THE 30N
PARALLEL IN THE NORTH PACIFIC.  BUOYS HAVE ALREADY REPORTED 51 KT
GUSTS AT BUOY 46073 IN THE EAST CENTRAL BERING WHILE 56 KT GUSTS HAVE
OCCURRED OVER THE NORTH CENTRAL BERING NEAR BUOY 46035.

.MODEL DISCUSSION...MODELS ARE SHOWING AGREEMENT ON THE POSITION AND
PROGRESSION OF THE LOW OVER THE BERING AND ITS ASSOCIATED FRONT OVER
THE SHORT TERM. MODELS ARE NOW IN AGREEMENT THAT THE FRONT WILL STALL
AS IT REACHES THE SOUTHCENTRAL REGION. OUT WEST...THE GFS APPEARS TO
HAVE A BETTER HANDLE ON THE FRONT WHILE THE NAM APPEARS TO MAKE IT
TOO WEAK AS IT REACHES THE WEST COAST. HOWEVER...THERE IS SOME
UNCERTAINTY IN THE TEMPERATURES OF THE MODELS. IF MODELS ARE THE
ECMWF CONTINUES TO SHOW GREATER CONSISTENCY IN THE LONG TERM.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...EXPECT SUNNY AND PLEASANT WEATHER ACROSS THE REGION
OVER THE NEXT FEW DAYS AS A POTENT UPPER LEVEL RIDGE MOVES OVER THE
REGION. HOWEVER...A FRONT IS EXPECTED TO APPROACH THE REGION AND
STALL BY LATE SATURDAY. ALTHOUGH THE FRONT WILL WEAKEN...IT WILL
STILL BRING STEADY RAIN AND SNOW ACROSS THE SOUTHCENTRAL REGION INTO
MONDAY.

.SOUTHWEST ALASKA...STEADY SNOW WILL REACH THE ALASKA PENINSULA BY
FRIDAY AFTERNOON AND IMPACT THE WEST MAINLAND COAST BY LATE FRIDAY
NIGHT.  STRONG WIND GUSTS OF UP TO 60 MPH MAY OCCUR ALONG THE WEST
MAINLAND COAST...ESPECIALLY IN REGIONS OF CHANNELED TERRAIN. AS A
RESULT...BLIZZARD CONDITIONS ARE A POSSIBILITY WITH THIS SYSTEM. A
BLIZZARD WATCH IS CURRENTLY OUT FOR ZONES 155 AND 161. HOWEVER...WARM
AIR WILL GRADUALLY CHANGE THIS PRECIPITATION TO RAIN BY SATURDAY
MORNING.

.BERING SEA/ALEUTIANS/PRIBILOFS...STRONG SURFACE WINDS WITH GUSTS
GREATER THAN 50 KTS ARE A POSSIBILITY ACROSS THE ALEUTIAN ISLANDS
TODAY AS AN IMPRESSIVE LOW COMPLEX MOVES ACROSS THE AREA. STEADY
PRECIPITATION IS EXPECTED WITH RAIN MIXED WITH SNOW ALONG THE CENTRAL
AND EASTERN ALEUTIANS AHEAD OF THE FRONT AND SNOW IN THE WESTERN
ALEUTIANS.

.LONG TERM FORECAST...IN THE LONG TERM MODELS STILL INDICATE THAT THE
JET STREAM WILL REMAIN POTENT AND IN THE NORTH PACIFIC OVER THE NEXT
WEEK. EXPECT UNSETTLED WEATHER TO CONTINUE TO IMPACT THE BERING AND
WESTERN REGION OVER THE NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH...155 161
MARINE...STORM...175 176 185
         GALE...130 132 136 137 150 155 160 165 170 171 172 179 180
FIRE WEATHER...NONE.

ELN APR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:00 PM AKDTGale WarningAFC5 days
Apr 8, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Apr 8, 4:00 PM AKDTStorm WarningAFC24 hr
Apr 8, 4:00 PM AKDTStorm WarningAFC60 hr
Apr 8, 4:03 PM AKDTBlizzard WatchAFC13 hr
Apr 8, 4:03 PM AKDTBlizzard WatchAFC19 hr
Apr 9, 4:00 AM AKDTGale WarningAFC60 hr
Apr 9, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr
Apr 9, 3:51 PM AKDTHigh Wind WarningAFC9 hr

Nearby

Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.